Social Anxiety Support Forum banner
1 - 10 of 10 Posts

·
Registered
Joined
·
8 Posts
Discussion Starter · #1 ·
Doctors would automatically say that they would work in curing psychological illnesses but do they really? I have a cousin who has been diagnosed with bipolar disorder and he has been under medication for nine years. Up to now, he has no job and he still has a low self-confidence and low self-esteem.

Medication can only lessen the manifestation of the physical symptoms but they don't help in changing the way you see and feel about yourself. And the problem with medicines is that they have harmful side effects. An example is Quetapine Seroquel, which causes an increase in blood sugar level.

So, before you go to your doctor, ask him what the side effects your medicine may have.

Regards,
atvsamala
 

·
Banned
Joined
·
192 Posts
"Doctors would automatically say that they would work in curing psychological illness..."

No, medical doctor would say something this ignorant. At least, no respected one would.. Most doctors acknowledge that the best treatment is dependent on the person and would likely entail a combination of both CBT and meds. Also, very few medications work initially, as it is likely the case that a cocktail of meds is needed to dull the effects of another medication. They have to titrate the meds to figure out the best dosage and combination, thus the patient needs to have communication with the physician.

I don't understand this aversion to doctors and this criticism of them being just out for money and whatnot. It is up to the patient to become educated before their doctors visit. Certainly the doctor can help, but it is important to know some facts before you even step in the little examination room.
 

·
Registered
Joined
·
2,661 Posts
Medication can only lessen the manifestation of the physical symptoms but they don't help in changing the way you see and feel about yourself. And the problem with medicines is that they have harmful side effects. An example is Quetapine Seroquel, which causes an increase in blood sugar level.
You're just presenting opinion as fact, something I'm admittedly guilty of sometimes as well.

Medication can change the way you feel about yourself, no question of that. Take any drug affecting dopamine, and self-esteem, sociability, etc. will go through the roof. Hit certain serotonin receptors, and you'll get a dramatic decrease in selfish behaviour and a lot more empathy towards others. Contrary to the SSRI experience, serotonin can be done properly. There's also a ton more neurotransmitters we aren't yet able to access with available meds, but times are changing.

It's hard to explain medication in a more concise way than taking some and feeling your "disorders" just drift away. There may be potential for side-effects, but we feel it's worth it. If I had to choose which of therapy or meds has the potential to improve the life of EVERYONE trying them, it'd easily be meds. The reason: every brain is affected by receptor/neurotransmitter effects of meds, since everyone has receptors. If medication doesn't work, the reason can usually be discovered with enough scientific knowledge. Psychological intervention, on the other hand, may be hindered by any number of factors in the patient's brain.

Admittedly I know little about psychology, but biopsychiatry just seems like a much more reliable and precise science. I'd probably get flamed if I called psychology a pseudoscience that ignores a lot of important information...
 

·
Registered
Joined
·
2,661 Posts
um yea and those drugs have tolerance
That can easily be prevented, this is a useful explanation of how.

Some people say tolerance can not be reversed with NMDA antagonists, but I'd say surely they produce the same effect as abstinence (less NMDA activation), which is accepted as a method of reversing tolerance. I've definitely noticed reversal of all my drug tolerances since starting magnesium, but not the "autoreceptor" tolerance I need for my antidepressant to work (which is good).

I believe memantine is a glutamate-specific NMDA antagonist, which would suggest a lack of psychosis/delirium as side-effects (unlike ketamine, especially the (R) part). I'd also suspect it to not form a tolerance itself, unlike ketamine, due to ketamine influencing NMDA receptors with different (less direct) mechanism (not entirely sure about this).

I don't know if magnesium effects sustain throughout the day or if regular dosing is required. Memantine would appear superior in this way because of its insanely long half-life, thus regular and unrelenting glutamate blockade.

Basically, evidence suggests that these strategies eliminate at least most types of tolerance. People that don't supplement magnesium seem crazy to me, or at best uninformed. It's pretty stupid how some people will end up taking calcium blockers for their hearts when all they need are some cheap magnesium pills.
 

·
Banned
Joined
·
642 Posts
Any suggestions how I can reduce my Ambien tolerance? I've been taking it for 4 years now. The doc won't up my dose, other drugs either don't work or make me feel VERY groggy/irritable the next day.

My love with Ambien was great while it lasted.

currently I take 3mg Lunesta and 3-6mg of melotonin for sleep. It is just OK. Also I believe Lunesta and Ambien hit very similar receptors so it's not like I can use Lunesta for 6 months and go back to my lover Ambien and reap many rewards.....
 

·
Registered
Joined
·
2,661 Posts
Any suggestions how I can reduce my Ambien tolerance? I've been taking it for 4 years now. The doc won't up my dose, other drugs either don't work or make me feel VERY groggy/irritable the next day.

My love with Ambien was great while it lasted.

currently I take 3mg Lunesta and 3-6mg of melotonin for sleep. It is just OK. Also I believe Lunesta and Ambien hit very similar receptors so it's not like I can use Lunesta for 6 months and go back to my lover Ambien and reap many rewards.....
Well, pregabalin (Lyrica) increases GABA levels and would potentiate the effect on specific GABA receptors the "nonbenzodiazepines" have, as they bind "allosterically" and thus require the presence of GABA to be effective. I've read NMDA antagonists prevent benzo/GABA tolerance, so magnesium would be worth a shot. Lyrica initially, and magnesium over time, should get your effects back.
 

·
She-Wolf
Joined
·
5,985 Posts
mood disorders vary greatly from patient to patient. even for social anxiety disorder the main causes and specific difficulties the sufferer faces can be drastically different from others with SA.
i don't really think it's fair to assume that medication's negative side-effets will outweigh the positive and whether taking it in general is a bad idea.

for SAers i think it's vital to do CBT or some form of therapy which involves exposure to treat their problems. for some they really benefit from medication on top of that but much of it is often our own negative thoughts on top of anxiety (though its still different from person to person).

as for other illnesses, i believe in situations where it is strictly a chemical imbalance that is the cause then medication should be considered - i mostly mean the most severe situations, e.g. bipolar disorder, psychosis, etc.

i agree that very often patients aren't educated enough on their medication and what they are getting into. for some they do research on their own but for others they may not consider that and instead just go by their doctor's word. there's a ton of info on my meds that i wouldn't know if what i learned about it was just from my doctor. that can definitely have some very negative consequences for the patient. doctors should start to always show and give the patient detailed information on the drug. i know i've heard of some cases where the person ended up having very bad side-effects they had not at all expected and it was to the point where they wanted to sue their doctor for the health damage because they were not informed that those effects were possible.


even the information that the pharmacy automatically gives a patient when first trying the drug is pretty vague, i find. every one i got lists the very general information "this drug is for anxiety. the effects may be: dizziness, weight loss, weight gain, sexual side-effects, drowsiness, insomnia, and others". maybe i'm much more apprehensive than the average person (as i did have a very bad effect when i was given an SSRI, prozak, from my idiot ex-doctor who thought it'd be a good idea for someone with bipolar. she didn't bother to really make sure it would make me manic/dysphoric and very suicidal).
i'd like it better if they were even more specific, e.g. "in analyzing studies done on this med they found that 30% experienced insomnia, 50% dizziness", etc.
 

·
Registered
Joined
·
2,661 Posts
even the information that the pharmacy automatically gives a patient when first trying the drug is pretty vague, i find. every one i got lists the very general information "this drug is for anxiety. the effects may be: dizziness, weight loss, weight gain, sexual side-effects, drowsiness, insomnia, and others". maybe i'm much more apprehensive than the average person (as i did have a very bad effect when i was given an SSRI, prozak, from my idiot ex-doctor who thought it'd be a good idea for someone with bipolar. she didn't bother to really make sure it would make me manic/dysphoric and very suicidal).
i'd like it better if they were even more specific, e.g. "in analyzing studies done on this med they found that 30% experienced insomnia, 50% dizziness", etc.
That is so retarded. Why the **** would they give a bipolar patient a CLEARLY contra-indicated SSRI? Dysphoric mania could easily result in suicide. I must be lucky to have only had knowledgeable (and pretty awesome) psychiatrists.
 
1 - 10 of 10 Posts
Top